New Mexico, 2018Drought in New Mexico, May 15 to 31, 2018
May 15 to 31, 2018 · NWS EPZ · 1 event in 1 county or zone
On May 15th, the Severe(D2) drought area was moved south into the Bootheel of New Mexico. Several months of very little to no rain resulted in worsening drought conditions across this area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On May 15th, the Severe(D2) drought area was moved south into the Bootheel of New Mexico. Several months of very little to no rain resulted in worsening drought conditions across this area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at May 15, 1:43 AM MST, 10 hours 17 minutes earlier.
Area forecast discussion, May 15, 1:43 AM MST, 10 hours 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
243 AM MDT Tue May 15 2018
.SYNOPSIS...
Warm and dry weather will continue across the Borderland today,
and through the week, as a deep westerly flow persists. This will
warm temperatures to about 10 degrees above normal by Thursday.
Winds will lighten up today and Wednesday before becoming breezy
again Thursday and windy on Friday as another Pacific trough
approaches. The region will grow increasingly drier through the
week with a noticeable lack in clouds. Slightly cooler
temperatures return for the weekend as a backdoor front and an
increase in moisture move in from the east. This will allow for
some rain and storm chances Sunday through Tuesday for areas east
of El Paso.
&&
.DISCUSSION...
Deep southwest flow persists over the forecast area thanks to
the synoptic pattern bearing a broad ridge to our southeast and a
low pressure system to our northwest. This deep channel of
southwest flow is void of moisture and full of warmth. This is
weather typical of the season with warm to mild temperatures, deep
mixing depths, a very dry airmass, and winds which tend to be
slightly breezy in the afternoons thanks to mixing and thermal
activity.
The upper low to our NW is over NV and has been anchored there for
several days. It will continue to weaken today and lift out
tomorrow, helping to relax pressure gradients and lee troughs,
resulting in lighter winds for our area. Dewpoints and PWs will
drop sharply today and remain low through Saturday as this deep SW
flow continues to import very dry air in, and hold gulf moisture
just to our east. Clouds will be few for the rest of the week. The
dry air and sunny skies will help to foster a gradual warming
trend today through Thursday. Aiding this will be a minor ridge
of high pressure building over the region.
The exiting upper low over NV will quickly be replaced by another
Pacific low moving over N Cal late Wednesday. This feature looks
to be much more progressive than the current one, and it will drop
over S NV THU and over N AZ FRI. This approaching system will
tighten gradients, induce a lee trough, and position an eighty
knot jet over the region. This should bring a return of breezy
conditions Thursday and windy conditions Friday. Thursday looks to
be the peak of our temperatures for the week.
The low opens over the Four Corners on Friday and passes east,
well to our north, on Saturday. Winds will diminish for Saturday.
Sunday looks to bring a change in airmasses to the eastern zones
as a backdoor boundary pushes in from the NE and helps to usher in
some increasing moisture to areas east of the Rio Grande. The west
zones look mostly untouched by this boundary as it appears to
stall at or east of the Rio Grande. For late SUN through early
Tuesday it appears we keep the dryline over our Otero and Hudspeth
counties. Thus dry weather continues east of the Rio Grande,
slight chances from the Rio Grande to the Otero/Hudspeth zones,
and scattered chances over Otero and Hudsepth counties. Tuesday
and Wednesday an approaching trough to our west will increase SW
flow over the region and flush the moisture intrusion east of the
region.
&&
.AVIATION...Valid 15/12Z-16/12Z...
VFR conditions at all local TAF sites thru this period. Skies
SKC-FEW150. VSBY unrestricted at P6SM. Winds West-southwest winds
8-12KTS with gusts to 20KTS.
&&
.FIRE WEATHER...
A persistent upper-level low pressure system remains parked over
Nevada. This will keep a deep southwest flow pattern over the
southwestern U.S. For the local fire zones we will see increasingly
drier air move in on this deep southwest flow. This drier air will
slam dewpoints and result in low-single digit afternoon RH with poor
overnight RH recoveries. The upper low will slowly weaken allowing
for diminishing winds today and Wednesday. With deep mixing and
moderate winds persisting aloft, afternoon ventilation will remain
very good to excellent. This will also help to mix down some
afternoon breezes and gusts, but overall winds will slacken Today
and Wednesday. Temperatures will run warm with afternoons
averaging 5 to 10 degrees warmer than averages, and overnights
remaining mild to seasonal. The combination of above normal
temperatures, very dry air, unstable conditions, and slightly
breezy afternoons will keep the regions fire weather conditions
elevated. Afternoons are expected to remain just below Red Flag
criteria due to winds falling just short of criteria. While it
remains dry over SW New Mexico through next weekend and into next
week, the Southern Central mountains and eastern New Mexico will
may see some showers and thunderstorms next Monday and Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 65 96 67 98 / 0 0 0 0
Sierra Blanca 63 95 66 97 / 0 0 0 0
Las Cruces 56 93 59 95 / 0 0 0 0
Alamogordo 55 93 60 95 / 0 0 0 0
Cloudcroft 45 72 51 74 / 0 0 0 0
Truth or Consequences 57 93 59 94 / 0 0 0 0
Silver City 51 87 53 86 / 0 0 0 0
Deming 53 93 55 94 / 0 0 0 0
Lordsburg 54 92 56 94 / 0 0 0 0
West El Paso Metro 64 95 67 97 / 0 0 0 0
Dell City 53 98 62 99 / 0 0 0 0
Fort Hancock 66 99 68 100 / 0 0 0 0
Loma Linda 63 91 65 92 / 0 0 0 0
Fabens 57 97 64 98 / 0 0 0 0
Santa Teresa 60 94 63 96 / 0 0 0 0
White Sands HQ 64 94 63 96 / 0 0 0 0
Jornada Range 50 93 58 95 / 0 0 0 0
Hatch 54 95 58 96 / 0 0 0 0
Columbus 57 95 58 96 / 0 0 0 0
Orogrande 64 94 65 96 / 0 0 0 0
Mayhill 49 82 53 83 / 0 0 0 0
Mescalero 47 81 53 83 / 0 0 0 0
Timberon 44 80 53 81 / 0 0 0 0
Winston 46 87 51 86 / 0 0 0 0
Hillsboro 54 91 56 91 / 0 0 0 0
Spaceport 55 93 58 94 / 0 0 0 0
Lake Roberts 39 85 47 84 / 0 0 0 0
Hurley 48 89 52 89 / 0 0 0 0
Cliff 41 91 49 91 / 0 0 0 0
Mule Creek 40 89 53 88 / 0 0 0 0
Faywood 51 89 54 89 / 0 0 0 0
Animas 58 94 56 95 / 0 0 0 0
Hachita 55 94 56 95 / 0 0 0 0
Antelope Wells 57 94 57 94 / 0 0 0 0
Cloverdale 56 90 55 90 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
14-Bird
Hazardous weather outlook, May 15, 5:24 AM MST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
624 AM MDT Tue May 15 2018
NMZ401>417-TXZ418>424-161230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
624 AM MDT Tue May 15 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time. Increasing winds
will make for a breezy day Thursday and a windy day on Friday.
This will elevate wildfire concerns and possibly cause some
blowing dust impacts. In addition, a bit of moisture is poised to
move in from the east on Sunday to give far eastern zones (east of
El Paso) rain and storm chances late Sunday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Bird
Drought, Uplands of the Bootheel
- When
- May 15, 12:00 PM MST to May 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The northern half of the zone was placed into Severe(D2) drought on May 15th after several months in Moderate(D1) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in New York, May 15, 20183 deaths · 1 injured · $778,000 · EF2 · 57 events
- Tornadoes and Hail in Connecticut, May 15, 20182 deaths · 3 injured · $494,000 · EF1 · 40 events
- Flash Flooding and Flooding in Maryland, May 15 to 17, 2018$49 million · 24 events
- Heat in Louisiana, May 15, 20181 death · 1 event
- Hail and Damaging Winds in Pennsylvania, May 15, 2018$344,000 · 1.25 in hail · 58 events
- Tornado and Hail in Pennsylvania, May 15, 2018$434,000 · EF1 · 26 events
- Hail and Damaging Winds in Texas, May 15, 2018$578,000 · 2.75 in hail · 26 events
- Tornadoes and Hail in Connecticut, May 15, 2018$349,000 · EF1 · 10 events
- Damaging Winds in New Jersey, May 15, 20183 injured · $122,000 · 70 kt wind · 30 events
- Tornado and Hail in Illinois, May 15, 2018$618,000 · EF0 · 15 events
- Hail and Damaging Winds in Connecticut, May 15, 2018$165,000 · 2.5 in hail · 14 events
- Tornadoes and Hail in New York, May 15, 2018EF1 · 41 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760449.